Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: CPK level increase--CamW?????

Posted by Sunnely on July 19, 2000, at 0:22:25

In reply to CPK level increase--CamW?????, posted by tina on July 18, 2000, at 17:46:30

> Hey Cam: Just wondering if you have a second to tell me about AD's and elevated CPK levels in the liver. It seems my doc tells me that mine are way too high and that I might have to go off meds altogether. Won't know for sure until doc appt tomorrow but a bit of info would be nice. Thank you hun.
> Hugs
> Tina

Tina,

May I?

CPK stands for creatinine phosphokinase. It is an enzyme. It is a sensitive marker of muscle injury. The CPK level considered normal is under 200. Significant elevations in CPK levels usually indicate muscle damage. There are 3 types of CPK: skeletal muscle, myocardium (heart), and brain.

Muscle CPK levels can rise significantly in the following conditions: 1] muscle trauma, 2] exercise, 3] cocaine intoxication, 4] alcoholism, 5] intramuscular injections, 6] psychotic agitation, 7] acute dystonic reactions (muscle stiffness) due to antipsychotics, 8] malignant hyperthermia (occurs during anesthesia), 9] hypothermia, 10] coma, 11] infections involving muscles, 12] convulstions, 13] hypothyroidism (underactive thyroid), 14] cardiac catheterization, 15] surgery, 16] stroke, 17] prolonged immobilization, 18] neuroleptic malignant syndrome (NMS), and 19] CPK can also rise for no apparent reason.

I highly doubt you have the following. Merely citing the importance of muscle CPK elevations in one specific condition. Significant elevations of CPK, along with symptoms of muscle rigidity, confusion, and catatonic-like behavior, in a patient receiving an antipsychotic drug, may indicate impending NMS. This is a serious adverse reaction of antipsychotic drug. Early recognition and discontinuation of the offending drug is of paramount importance to avoid the deveopment of a full-blown syndrome which sometimes could be fatal.

Some of the newer antidepressants have the potential to cause elevation of muscle CPK since they are capable of inducing dystonic reactions such as neck stiffness (torticollis) and back/trunk stiffness. The potential for drug-drug interactions between serotonin-boosting antidepressants and other serotonin drugs may lead to serotonin syndrome which may also cause some elevations in muscle CPK but usually not as high as NMS.

Are you an avid runner or engaging in strenuous exercise which could lead to significant elevations of muscle CPK? Are you experiencing any muscle aches or pains? Are you taking other meds? For example, some of the cholesterol-lowering drugs may cause muscle aches/pains and if not caught early may lead to a more serious muscle destruction (rhabdomyolysis) which could in turn lead to acute kidney failure.


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Sunnely thread:40884
URL: http://www.dr-bob.org/babble/20000717/msgs/40925.html